Louisiana, 2019

Tornadoes and Damaging Winds in Louisiana, April 7, 2019

April 7, 2019 · NWS LIX · 14 events in 10 counties and zones

Strong low pressure and an associated cold front moved through the Lower Mississippi River Valley during the afternoon and evening hours of the 7th. Numerous reports of severe weather and several reports of tornadoes were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong low pressure and an associated cold front moved through the Lower Mississippi River Valley during the afternoon and evening hours of the 7th. Numerous reports of severe weather and several reports of tornadoes were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 7, 4:23 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 7, 4:23 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
523 AM CDT Sun Apr 7 2019

.SHORT TERM (Today through Tuesday)...

Dense fog is more patchy and limited to mostly over and near
larger water bodies like the Gulf of Mexico, tidal lakes, bays,
sounds and larger river basins early this morning. Could probably
drop the Dense Fog Advisory for some of the more inland areas
before expiration, however there are still prime hours and a
favorable setup for advection fog, so will let the advisory remain
in effect for now.

The main short term concern remains severe thunderstorm potential
and excessive rainfall/flooding potential, however the confidence
is lower than normal with regards to how widespread in area these
threats will materialize. A potent shortwave trough and associated
surface low will move northeast from south Texas across the lower
Mississippi Valley late tonight and Monday. A very diffluent/
divergent upper jet with coupling between the south and northeast
flanks of the upper shortwave trough will create a very favorable
synoptic scale pattern for very heavy rainfall and strong to
severe thunderstorms as the whole system moves east to northeast
across our region later today through Monday. Impressive
instability is expected this afternoon and evening with mixed-
layer CAPE values expected in to 1000-2000 J/kg range. A fairly
unidirectional, southerly low to mid level wind profile is
expected to favor heavy, efficient rainfall more than severe
thunderstorms, however, a fast moving line of thunderstorms may
move out of south Texas across at least western to northern
portions of the forecast area late today into this evening. This
would bring with it a greater risk of damaging wind gusts near any
bowing line segments with some threat of hail and an isolated
tornado or two. The areas remains in a Slight Risk of severe
thunderstorms today and tonight.

Regarding flash flood risk and rainfall amounts, the storm total
rainfall amounts should be limited by the anticipated initial
fast surge of the convective line, so the flash flood threat would
have come from secondary clusters and lines of slower moving
storms that will likely focus in two areas. One such area will be
more directly associated with the low pressure area and cold pool
aloft over more inland areas to our north and northwest, and
southern extent of the stronger upper level divergence which may
be more near Louisiana coastal areas of just offshore. Have opted
to hold off on a Flash Flood Watch issuance at this time because
of these uncertainties and the earlier, expected convective
trends. General rainfall amounts through Monday from our QPF
range from 1/2 to one inch in the eastern coastal areas to 2 to
2.5 inches west of Baton Rouge near the Atchafalaya River with
most of the heavier rainfall expected to translate east during the
late afternoon through overnight hours. Locally heavier amounts
of 3 to 4 inches will be possible mainly in western areas, so
isolated flash flooding will be possible.

The low pressure area and associated cold front are expected to
move through the central Gulf Coast area on Monday. Most of the
heavier rainfall should be north and east/southeast of the
forecast area, however the cold pool aloft may support additional
showers and thunderstorms through the day and evening. An isolated
strong to severe thunderstorms can't be ruled out, however, drier
air will be filtering into the area though the day then cooler
temperatures are expected Monday night. Drier conditions are
expected to return in the wake of this shortwave trough and low
pressure system Tuesday, however the high temperatures are
still expected to reach near 80 degrees due to mostly sunny skies
in the afternoon.

.LONG TERM (Wednesday through Saturday)...

The drier conditions are expected to persist Wednesday into
Thursday afternoon as a more benign weather pattern settles over
the region. The weather pattern will likely become unsettled with
a return to cloudy conditions and some rain chances returning by
Thursday night. This will be due to fast mid/upper level
southwest flow that sets up in advance of a series of Pacific
storm systems working into California and the Desert Southwest
that will quickly move into the Plains states. Have low rain
chances for Thursday night, but then slightly higher chances of
showers on Saturday as a more potent shortwave trough and
associated cold front could impact our region at some point over
the weekend. 22/TD

&&

.AVIATION...

Expect IFR to MVFR conditions to prevail through the morning hours.
Fog should begin to mix out through the morning hours. MVFR to VFR
conditions should take hold for the remainder of the day. Showers
and thunderstorms will move in for the back half of the TAF period.
A few of those storms could be strong. Expect storms to impact the
area around 0Z Monday and go through the end of the TAF period. 13/MH

&&

.MARINE...
A persistent south-southeast wind of 10 to 15 knots can be expected
over the coastal waters. Winds could increase into exercise caution
range of 15 to 20 knots over the open Gulf waters by late tonight or
Monday as a low pressure system passes to the north of the area.
Winds should relax back into the 10 to 15 knot and shift to the
northwest after a front moves through. High pressure moves in and
becomes centered over the area on Tuesday and Wednesday, the wind
field will relax even further to 10 knots or less. Seas should turn
fairly calm at 2 feet or less.

&&

.DECISION SUPPORT...
DSS code: Yellow
Deployed: None.
Activation: None.
Activities: River Flood Warnings.
            Monitoring convection.

Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue =  Long-fused watch, warning, or advisory in effect or high
        visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or advisory
         issuances; radar support for slight risk severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red =   Full engagement for Moderate to high risk of severe and/or excessive
        rainfall, or direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  64  78  58 /  50  80  80  40
BTR  81  64  79  59 /  70  80  60  20
ASD  81  64  79  58 /  40  70  80  30
MSY  81  66  78  62 /  40  80  80  20
GPT  76  64  75  60 /  30  70  80  30
PQL  79  64  77  60 /  20  60  80  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 10 AM CDT this morning for LAZ040-049-
     050-056>070-072.

GM...Dense Fog Advisory until 10 AM CDT this morning for GMZ530-532-
     534-536-538-552-555-557.

MS...Dense Fog Advisory until 10 AM CDT this morning for MSZ077-
     080>082.

GM...Dense Fog Advisory until 10 AM CDT this morning for GMZ532-534-
     536-538-552-555-557.

&&
Hazardous weather outlook, Apr 6, 2:27 PM CST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
327 PM CDT Sat Apr 6 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070830-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
327 PM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Patchy dense fog remains an issue across the Mississippi Sound and
the threat of dense fog will likely return over the Mississippi
and other areas in Southern Mississippi and Southeast Louisiana
this evening and overnight.

Isolated to scattered thunderstorms will be possible this
afternoon mainly across areas that are along and north of the
Interstate 10 and 12 corridor. There is a Marginal Risk of severe
thunderstorms across southwest Mississippi and portions of east
central Louisiana to the northwest of Baton Rouge. A few storms
could become strong to severe, producing strong to possibly
damaging winds, hail, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More widespread thunderstorms are expected Sunday into Monday.
Some of these thunderstorms could become strong to severe,
bringing threats of damaging winds, large hail and isolated
tornadoes. Heavy rainfall will also be possible with these
storms that may result in localized flash flooding, and a flash
flood watch may be necessary.

Hazardous weather is not currently expected during the Monday
night through Friday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Sunday into Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
April 7, 7:14 AM CST
Where
St. Charles County, Montz
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.000, -90.470

The St. Charles Parish EOC reported trees blown down in the Montz area.

Thunderstorm Wind, East Baton Rouge

When
April 7, 6:00 PM CST
Where
East Baton Rouge County, 1.46 mi S of Essen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.379, -91.098

Small tree limbs, less than 2 inches in diameter, were reported blown down near the intersection of Perkins Road and Bluebonnet Boulevard.

Thunderstorm Wind, West Baton Rouge

When
April 7, 6:00 PM CST
Where
West Baton Rouge County, 0.6 mi E of Port Allen
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.450, -91.210

A report was received from the public of a damaged patio cover in Port Allen.

Thunderstorm Wind, Terrebonne

When
April 7, 6:30 PM CST
Where
Terrebonne County, 1.51 mi SSE of Houma
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -90.710

The Terrebonne Parish Emergency Manager reported several power poles and power lines blown down on Bayou Gardens Boulevard in Bayou Cane.

Thunderstorm Wind, Ascension

When
April 7, 6:32 PM CST to 6:49 PM CST
Where
Ascension County, 1.32 mi E of Aben to 5.22 mi NE of Acy
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.098, -90.928

A NWS storm survey indicated sporadic straight-line wind damage primarily to trees and light damage to shingles on homes as a storm system moved through Ascension parish. This was the same storm system that produced the short lived tornado near the community of Acy. The storm continued to produce damage as it moved into southern Livingston Parish.

Thunderstorm Wind, Lafourche

When
April 7, 6:40 PM CST
Where
Lafourche County, 0.69 mi S of Raceland
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.720, -90.600

Television media and public reported a trampoline was blown over and several trees snapped in the Raceland area.

Tornado, Ascension

When
April 7, 6:44 PM CST to 6:47 PM CST
Where
Ascension County, 1.31 mi E of Acy to 1.65 mi ENE of Acy
Rating
EF1
Path length
0.79 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.218, -90.798

A damage path about 50 yards wide was observed in the Rogers A-B-C Roads area off of Louisiana Highway 22. Several trees were snapped or uprooted. Minor roof and exterior damage was observed, mainly to shingles and flashing. Event time was estimated based on radar. Damage was consistent with EF-1 tornado damage with winds estimated at 90 mph. The same storm system also produced sporadic wind damage that started near Lemannville and ended west of Whitehall in southern Livingston Parish.

Thunderstorm Wind, Terrebonne

When
April 7, 6:45 PM CST
Where
Terrebonne County, 1.51 mi SSE of Houma
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -90.710

The Terrebonne Parish Emergency Manager reported trees blown down on Winfield Bridge and Coteau Road, as well as on Tudor Street in Terrebonne Parish. No significant property damage was reported.

Thunderstorm Wind, Livingston

When
April 7, 6:49 PM CST to 6:51 PM CST
Where
Livingston County, 0.36 mi WNW of Head of Is to 0.7 mi NNE of Head of Is
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.271, -90.756

A NWS storm survey indicated sporadic straightline wind damage primarily to trees and light damage to shingles on homes. This storm produced scattered wind damage in Ascension Parish and a tornado near the community of Acy.

Thunderstorm Wind, Lafourche

When
April 7, 6:59 PM CST
Where
Lafourche County, 0.35 mi N of Port Fourchon
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
29.105, -90.199

Automated weather station at Pt Fourchon recorded a wind gust to 51 kt or 59 mph.

Thunderstorm Wind, St. Helena

When
April 7, 7:01 PM CST
Where
St. Helena County, 2.17 mi WNW of Georgeville
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.667, -90.651

A NWS storm survey found a broad area of wind damage along Louisiana Highway 441 just south of Montpelier. Several trees were uprooted and power lines snapped. Roof damage was noted to several older mobile homes. Width of the damage along Louisiana Highway 441 was approximately 350 yards wide.

Thunderstorm Wind, St. Charles

When
April 7, 7:14 PM CST
Where
St. Charles County, 0.64 mi ESE of Norco
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.996, -90.410

Power poles were reported leaning along River Road in Norco.

Thunderstorm Wind, St. John the Baptist

When
April 7, 7:17 PM CST
Where
St. John the Baptist County, 1.51 mi SSE of Edgard
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.030, -90.560

An Emergency Manager reported a tree blown down onto a home in Edgard.

Tornado, Jefferson

When
April 7, 7:19 PM CST to 7:22 PM CST
Where
Jefferson County, 0.81 mi ENE of East Bank to 1.03 mi NNE of Bridge City
Rating
EF0
Path length
2.58 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
29.953, -90.237

Newscast footage of wind damage was noted on the West Bank on Helis Drive. A NWS survey of East Bank damage started near Jefferson Highway and Andrea Street in River Ridge, with spotty minor tree damage up to Mike Miley Park on David Drive. Tops of power poles were snapped with transformers and power lines downed along Dickory Avenue in Harahan. Path length 2.6 miles, path width 50 yards. Event times were estimated by radar. Damage was consistent with low end EF-0 damage, estimated winds 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809408, 809409, 809411, 809412, 809423, 809413, 809406, 809414, 809424, 821802, 809415, 809416, 809417, 809407.